Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes depression and heaviness in legs while on birth control pills?

Answered by
Dr.
Dr. Vjollce Mbiarra

OBGYN, Maternal and Fetal Medicine

Practicing since :2006

Answered : 1573 Questions

default
Posted on Thu, 10 Sep 2015 in Women's Health
Question: Since July 1st, I started a new birth control pill called Monastrin 24 FE due to my not having periods for over 2 years and having PCOS. My OBGYN did check my levels and everything looked good and I am not into menopause yet (37 yrs old). Initially, the first three weeks on the bcp pill was fine - no nausea, acne cleared up, slower hair regrowth. My first period came and went in four days. Since the end of week 3 on the first packet and all throughout the second packet, my depression is horrible and I am having awful thoughts. My gastro and gall bladder problems have returned and I am in deep pain. My legs and chest feel heavy and bloated. I went to the ER two days ago with chest pain, woke up with horrible gall bladder pain on right ribcage. After taking a chest x-ray, the doctor discovered a "pulmonary nodule" and told me that my blood work level of D-Dimer 245 was elevated, which led her to take another x-ray to make sure I wasn't having a pulmonary embolism. My instructions were to follow up with my PCP (which I am next week) and to go to a pulmonary doctor. Should I stop taking the birth control pill now? I am afraid the pill may have triggered this pulmonary thing which sounds kind of scary to me.
doctor
Answered by Dr. Vjollce Mbiarra 28 minutes later
Brief Answer:
I would suggest stopping them

Detailed Answer:
Hi dear and thanks for your query.

I'm sorry for the scenario you are in ,but hope for the best .

If you were my patient in my clinic I would ask you to stop the use of Minastrin because it is a combined birth control and it contains 2 hormones: norethindrone (a progestin) and ethinyl estradiol (an estrogen).
All the symptoms you have reported, like depression, gall bladder pain etc can be explained as side effects from the use of Minastrin 25.

While the doctor have make sure that you haven't had pulmonary embolism ,don't worry so much. The chances are very very low and as long as your breathing and heart rate are in normal ranges, the chances of a pulmonary embolism are remote.

I will recommended you to contact with your treating gynecologist and to change birth control as soon as you can. I would give them a call if at all possible. Until then, abstaining from sex and barrier devices would be a safer birth control methods in the short term.

All the best
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Vjollce Mbiarra 11 minutes later
Thank you so much for your answer and guidance about the side effects. I'm sure my OB GYN will understand but she is frustrated that I cannot get on a bcp and stay on one until I am at least 45 years old. Many of her other patients can take the pills that long but so far they do not work for me.

Thank you again for letting me know about the remote chances of the pulmonary embolism. I was confused what what is exactly a pulmonary nodule? Is it a spot or shadow that could potentially turn into something bad, like cancer, down the road? Or can it just resolve itself and go away?
doctor
Answered by Dr. Vjollce Mbiarra 17 hours later
Brief Answer:
You should choose between use or not use them

Detailed Answer:
Hi dear again!

First:
I understand your health issue. But you should choose between use or not use them; or supporting side effects and having periods versus not having side effects and not having periods.

But having no periods have more side effects.
Hence discuss with your follow-up gynecologist for a better alternative .
If I was your follow-up doctor I would suggest you to try only with progesterone,that have less side effects.

Second:
A nodule is a "spot on the lung," seen on an X-ray or computed tomography (CT) scan.
In fact, a nodule shows up on about one in every 500 chest X-rays.

Your lung nodule is more likely to be benign if:

You are a nonsmoker.
There is calcium in the nodule.
The nodule is small.

A benign (good)lung tumor is an abnormal growth of tissue that serves no purpose and is found not to be cancerous. Benign lung tumors may grow from many different structures in the lung.
Determining whether a nodule is a benign tumor or an early stage of cancer is very important.
That's because early detection and treatment of lung cancer can greatly enhance your survival.
That's why you should contact with an pulmonologist to determine the cause of this pulmonary nodule.

All the best


Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Chest pain

doctor1 MD

i was born with a hole in my heart (dont know if top or bottom as my records of childhood are no longer available) iabout 6 to 7 months ago i got pains in the left side of my chest that it was painfull for me to walk but at least could still walk, this lasted for about 24 hours. i wnet and saw a doctor that refered me to a cardioligist. he examined me and told me that there are things that dont make sence like my heart beating at 120bpm and gave me tenblokka 50mg to slow down my heart beat. i have been taking enap 10mg for high bloodpresure for about 9 months as well. i still get pains in my chest (not savere but enough sometimes to make me kringe) and sometimes strange feelings in my left arm and leg. the doctors did not tell me what was the reason for my high blood presure or what or if thare is something wrong with my heart. what sould i do or what could be the problem

doctor1 MD

My Dad is 72 and collapsed last year with chest pains. He was told he has an enlarged heart with excessive fat on it and high blood pressure. A year on he is now experiencing chest pains, has freezing cold hands and has severe nose bleeds about twice a week, but refuses to go to the doctor. What could this be?

doctor1 MD

Hi.. I am suffering from Lax Les, O.G Junction - 38 cms. I don t have GERD. My height - 178 cms and weight - 75 kgs. I have burning sensation in my chest. No difficulty in swallowing. Has underwent endoscopy too . I don t have chest pain too .. I realise burning sensation for past 2 weeks. Is this serious?. Can Lax Les be cured permanently?. And weather LES can be strenghted without a surgery?. I am on my proper diet too .. Can LES get back to normal ? Thanks in advance ..

doctor1 MD

I am 56 years old and had been relatively healthy throughout my life. 2 years ago I had a heart attack. I was given 3 drug eluting stents in the left side. I no longer smoke. I take the followings meds. apo-metoprolol 50mg per day, plavix 75mg per day, lipitor 60mg per day, novo-lisinopril 10mg per day, low dose aspirin 1 per day. i wear nitro-dur patches 0,4 & 0,2 but not every day. My issues are : I constantly feel & look bloated. My weight has gone from 155 to 185 but my eating habits haven t been altered drastically. I get hungry then after i eat my stomach gets very upset. My bowel movements are irregular & usually runny. I tire very easily & generally feel lethargic. I often get chest pains and/or heart burn. Because of the aforementioned my mental state isn t the best either. I was an upbeat, active person & now I just try to get the day in. I ve asked my doctor many times if my meds are the issue & he says I must take them to continue living. A couple of times I didn t take all these pills for a few days & noticed a remarkable improvement. I don t really want to die prematurely but I am sick & tired of being sick & tired. Any assistance provided would be greatly appreciated. thanks

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

I started having symptoms about 7 weeks ago. Head congestion, then chest congestion, some fever, a cough, shortness of breath , and now pain in my chest under my left breast. (always after eating or drinking and random, when not, pain is worse...

doctor1 MD

i. I am 30 year old obese when I tried to laugh too hard had strange feeling in head for a second.later next day I laughed even harder this time felt like head was holding or dizzy kind of like passing out it stopped when I stoped laughing feeling...